Alert archive / New Mexico / Flash Flood Warnings in 1997
Flash Flood Warning 54, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 4, 1997, 5:21 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 1997, 5:21 PM MDT (23:21 UTC)
- Expired
- Aug 4, 1997, 8:20 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 042322 FFWMAF NMC015-050220- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 521 PM MDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 820 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEASTERN NEW MEXICO ...EAST CENTRAL EDDY COUNTY HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS CONTINUE TO AFFECT THE PECOS RIVER VALLEY JUST EAST OF CARLSBAD. DOPPLER RADAR HAS ESTIMATED ABOUT ONE AND A HALF INCHES OF RAIN PER HOUR HAS FALLEN OVER AN AREA...FROM JUST NORTH OF CARLSBAD...TO JUST EAST OF OTIS AND LOVING. PERSONS IN THIS AREA...ESPECIALLY NEAR NORMALLY DRY ARROYOS AND LOW LYING AREAS SHOULD BE READY FOR THE POSSIBILITY OF FLASH FLOODING THIS EVENING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATIONS...YOUR CABLE TELEVISION OUTLET...OR NOAA WEATHER RADIO FOR THE LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. RB/JF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:03 PM MDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 4, 1:03 PM MDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 138 PM CDT MON AUG 4 1997 KMAF 88D INDICATES SHRA TO N HAVE DISSIPATED WITH S-SE CWA BECOMING THE FOCUS AREA AS SHRA HAVE DEVELOPED IN AREA OF SLIGHTLY HIER SURFACE MSTR...WILL LIKELY SEE CONVECTION RTRN TO THE HIER TERRAIN AS WELL. HARD TO FIND FEATURES ON SURFACE ANALYSIS AS BROAD SURFACE RIDGING REMAINS IN PLACE AND SEE NO REASON FOR AFTERNOON CONVECTION TO PERSIST MUCH PAST SUNSET. MODEL DATA SUGGEST WEAK WAVE JUST TO THE N WILL MOVE W THRU THE NIGHT AS IT MOVES INTO ELY FLOW AROUND UPPER HIGH IN SRN CO. DEPENDING ON WHERE WAVE IS TMW IT MAY PROVIDE ADDITIONAL LIFT ACROSS THE HIER TERRAIN OF THE FAR WRN CWA. ATTM NOT TOO EXCITED ABOUT POPS ACROSS THE PB TMW AS NO REAL FOCUS FOR AFTERNOON HEATING AND WILL OPT TO CONTINUE DRY FCST. BY WEDNESDAY MORNING LOW-LEVEL FLOW TO BECOME MORE SLY AS TROF DEVELOPS...WHICH MAY BE INDICATOR OF SLIGHTLY BETTER POPS TO COME. AVN CONTINUES( TO BE TOO COOL AND WILL STAY CLOSE TO FWC AND PERSISTENCE. MAF 70/93 20/- CNM 71/94 20/10 MRF 60/84 20/10 P07 74/92 20/10 MURDOCH/BRITE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:16 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 34 min |
Nearby
Flash Flood Warnings in New Mexico, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.